Delayed Post-Traumatic Intracranial Haemorrhage in Patients on Anticoagulant/Antiplatelet Medications

December 2, 2021

By Alex Morrisson

VIRTUAL -- December 2, 2021 -- A small percentage of patients on anticoagulation therapy who presented to the emergency department after experiencing head trauma and had an initial negative imaging study subsequently developed a brain haemorrhage, according to a study presented at the 2021 Virtual Meeting of the Radiological Society of North America (RSNA).

Based on the findings, follow-up CT for patients who had no initial intracranial haemorrhage from head trauma who are taking anticoagulants or antiplatelet medications is recommended, said Warren Chang, MD, Imaging Institute of the Allegheny Health Network, Pittsburgh, Pennsylvania.

“Taking any blood thinner concurrently with aspirin significantly increased the risk of delayed haemorrhage, while taking one of the newer anticoagulants without aspirin significantly reduced the risk,” he said. 

For their study, the researchers reviewed data accrued over a 3-year period (2017-2020) from the Allegheny Health Network. A total of 1,046 patients with head trauma were included in the study. All patients had an initial CT imaging that was negative for intracranial hemorrhage and then had repeat imaging performed. Of the patients, 576 patients were taking one of the newer anticoagulants, such as apixaban (Eliquis), rivaroxaban (Xarelto), or dabigatran (Pradaxa), and 470 patients were taking warfarin, clopidogrel, or another older medication.

Overall, 20 (1.91%) patients experienced a delayed incidence of hemorrhage. Three of those patients died, all of whom were taking older medications, such as warfarin or clopidogrel.

Among the total study group, 345 patients were taking both blood thinners and aspirin. Of the 20 patients who suffered a delayed haemorrhage, 15 were taking an older type of blood thinner, and 9 of the 15 were also taking aspirin.

Among the 5 patients taking novel blood thinners who experienced a delayed hemorrhage, 4 were also taking aspirin.

“The rate of delayed hemorrhage was higher in patients taking older blood thinners compared to novel drugs, and significantly higher in patients taking aspirin in addition to the older medications,” said Dr. Chang.

[Presentation title: Delayed Post-Traumatic Intracranial Hemorrhage in Patients on Anticoagulant/Antiplatelet Medications: Three-Year Experience]